Forum

Dimethyl fumarate (Tecfidera) experiences

Hi all,

I have RRMS and after 10 years of taking Rebif, my doctor says I must change treatment immediately due to some liver damage because of Rebif.

He prescribed Dimethyl fumarate (Tecfidera), I’m supposed to start as soon as possible and wanted to ask if anyone takes this or has taken it, and what your experience is/was?

I’m a bit scared to start a new drug after taking Rebif for so long.

Thanks!

Oh that is a shame, I know you said before that you wanted to stay on Rebif. But liver enzymes going haywire do need to be taken seriously so changing is clearly necessary. Your liver is the most resilient organ in the body. Once you remove the damaging drug, the liver cures itself pretty quickly. (I’ve had hepatitis caused by drug reactions 3 times now!)

Tecfidera is in many ways a better drug than Rebif (or the other older interferons. For one it’s an oral therapy and it’s also got a better relapse reduction rate.

You need to take it with food, and generally the stodgier food is better. If you like porridge, it’s a good time of year to start Tecfidera as that’s an excellent stomach liner. If not, peanut butter is another good one. For some reason, it’s the morning pill that requires more stomach lining, the evening dose can be swallowed with anything.

One thing that many people have found to be a good thing with ‘Tec is to try and arrange a very slow start. Normally, people are given one week at half dosage pills in morning and evening, then move on to the full dose in week two. But as some people find it makes them feel a bit nauseous to begin with, it’s suggested that you stretch out the easing into full doses. So take one half dose in week 1, two half doses in weeks 2, one half and one full dose in week 3 and then two full doses in week 4. You could speak to your MS nurse about this. (Btw, when I took Tecfidera, I followed the normal half dose in week 1 and then straight into full doses in week 2 without trouble!)

The main side effect that mean people have to stop Tecfidera is depleted white blood counts, in particular lymphocytes (which are the type of white blood cells that fight off viruses). Your blood will be taken regularly to check this out. Unfortunately, I was one of those people, my body is rubbish at taking drugs!

Hopefully you’ll be fine on it.

Sue

1 Like

Hi, I’m just over 3 years diagnosed with RRMS. Been on Tecfidera nearly as long. I didn’t start with low doses, just the first week then straight up to 240mg. I take them twice a day with food, breakfast and dinner, that said, i tend to take them in the morning with a thick fruit smoothy which works for me and is super convenient. First few weeks after starting I had some hot flushes but they disappeared fast, now I have no issues at all. Bloods every 3 months to check lympho count, fortunately for me they’ve been fine. Best of all I’ve had no further relapses, MRIs all clear too. There are some very rare but serious side effects, so worth making peace with them. Overall though I’d thoroughly recommend it. Good luck.

1 Like

Sue, I am so touched that you remembered that I wanted to stay on Rebif since it was working for me :-))

Thank you so much for your detailed answer. My neurologist prescribed 120mg twice a day for 1 week, then 240mg twice a day starting week 2.

I am a bit relieved that I now have an “excuse” to stop taking shots and take a pill instead, but I am a bit scared with the change of treatment since Rebif was working. Fingers crossed!

I’m currently taking only 1 shot of Rebif per week (vs the previous x3 per week) as advised by my doc until I get my dimethyl fumarate.

Yep, 120mg is standard for the first week, then 240mg.

1 Like

Thank you Retrovirus UK! This makes me feel calmer :slight_smile:

1 Like

I should just see how you tolerate the half dose in week one. If you have problems, then see if you can continue the half dose a bit longer.

Sue

1 Like

Your welcome, as long as your lifestyle suits eating when you take your meds its no hassle at all. I love eating…lol
Retro.

1 Like

Haha, me too @RetrovirusUK

Do you know how much peanut butter I should eat and how long before I take the pill?

I should just put some peanut butter on a slice of toast / bagel / whatever, take your Tecfidera, then eat another slice. The idea is to ‘sandwich’ the pills between food stuffs.

Sue

It says on the box, take with or after food or a meal, true is if you’re in a rush, a banana would do, like I said, I take mine in the morning with a thick fruit smoothy with no issues at all.

1 Like

Thanks guys, I will be starting it today or tomorrow! Fingers crossed…

Just wondering, does it have to be every 12 hours exactly, or do you sometimes take every 11hrs or 13hrs for example?

I’m just thinking if I sleep in on some days, I would take 1 hour later than I should.

In short, no. With my work pattern and eating habits I tend to take mine between 7-9am and 5-6pm weekdays. Weekends can be 9 or 10am if I’m having a lay in, and 6pm or a bit later if I’m eating out.
You need to leave at least 4hrs between doses but beyond that you have broad flexibility. I try, where possible to stay around a 9-12hr gap between doses. Easy!

1 Like

Hey, I have to come off Rebif as I have had a bad abscess and had to have it removed at the hospital.
My options are Tecfidera or Aubagio.

I wonder if anyone has any experience of these 2 drugs? I was worried about the nausea it seems peanut butter might be a plan.

Hi Sunflower
Hope it’s going well on Tec - I’ve been taking for years with no problems really. Was very happy stopping my Rebif injections. In beginning yes a bit of nausea but not now. I really wouldn’t worry about the 12 hours exactly. I’m not a doctor but would think a couple of hours either way shouldn’t be a problem.
Good luck
Min :purple_heart:x​:purple_heart:

1 Like

@MS-Stole-myMojo

Hi there, I’m on week 2 of Tecfidera 240mg twice a day (the 1st week, I was on 120mg), and so far so good. The first 3 or 4 pills I took of the 120mg caused flushing/sunburn type of feeling, this appeared suddenly around 4 hours after taking the pill and didn’t last for more than an hour. I’m only on my 2nd pill of 240mg so I’ll see how that goes, so far only mild flushing.

I went out and bought peanut butter after Sue mentioned it here. I’ve been taking the medicine with peanut butter on toast or whatever meal I happen to be having at the time. I even ate just a handful of walnuts for one of the doses.

1 Like

Thanks @flowerfairymin! That makes me feel better. I was very worried about breaking up with Rebif even though I hated taking shots, but now my anxiety is starting to go away a bit.

1 Like

I’m on day 5 of the 240mg dose and only last did I start to get bad stomach pains, kept me up all night. The pain starts around 4 hours after taking the pill with a meal.

Anything I can do to ease this?
Does this side effect go away with time?

Maybe try some Omeprazole to settle your stomach.

1 Like